A drug new to the United States has physical side-effects that seem to be straight out of a horror movie. The flesh eating narcotic might be creeping closer to Rockford.
The scientific name for the drug is desomorphine, but it’s also been called krokdil (often pronounced both crocodile, and crocodil), because of the scaly green wounds it leaves on the users body. The concoction has been used in Russia for years, but only recently it reportedly popped up in the United States.
“It’s been seen in Arizona, it’s been seen in Utah, and we’ve had confirmed cases in Joliet,” says Jeff Campbell, Rockford Memorial Hospital’s Pharmacy Services Clinical Coordinator.
The drug’s main ingredient is codeine, a prescription opioid. But it’s what else is used to synthesize the drug that makes it so dangerous.
“People will make this drug using kerosene or whatever, often in a bucket in a garage, they can’t get the impurities out, there’s bacteria in it, once they make it, they draw it up and they inject it right into a vein and then it just goes and starts eating flesh,” says Campbell.
The results are horrific. Most of the photos available online extremely graphic. “And some people just get right down to the bone, all you can see is bone,” says Campbell.
Tissue death and loss of limbs are consequences users face even after only a few injections.
“It’s a very powerful opiod, far more potent than morphine, far more potent than heroine actually, and the addiction potential is just incredible,” says Campbell.
Campbell hopes the shock factor will be enough to deter anyone who’s curious from trying the drug. “Something like this is just a dead end street, it’s something that parents should absolutely talk to their kids about.”
Experts say krokodil also poses a threat to spreading diseases like HIV and hepatitis through the sharing of needles.
Jump to original: